Iowa, 2017

Flash Flooding and Heavy Rain in Iowa, April 14 to 15, 2017

April 14 to 15, 2017 · NWS ARX · 4 events in 1 county or zone

Thunderstorms developed across northeast Iowa during the evening of April 14th as a warm front advanced north toward the region. These storms dumped localized heavy rains that produced some flash flooding in portions of Winneshiek County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across northeast Iowa during the evening of April 14th as a warm front advanced north toward the region. These storms dumped localized heavy rains that produced some flash flooding in portions of Winneshiek County. County Road W14 sustained damaged and was closed near Ridgeway and a mudslide closed a road in Decorah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 14, 5:00 PM CST, 45 minutes earlier.

Area forecast discussion, Apr 14, 5:00 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
600 PM CDT Fri Apr 14 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 310 PM CDT Fri Apr 14 2017

An upper level shortwave seen on water vapor imagery in western
Iowa early this afternoon will continue to lift northeast this
evening. Radar has shown showers thunder developing near and
ahead of this wave in association with stronger low-level moisture
transport. Expect showers/storms to continue to increase through
the evening in conjunction with increasing 850-700 mb warm/moist
advection ahead of a surface warm front along with forcing from
the upper wave. An increasing 850 mb jet may also serve to enhance
precip this evening. With precipitable water values increasing to
around 1.25 inches through the evening, locally heavy rainfall is
possible in areas that receive repeated heavier showers/storms.
The elevated instability axis will nose into especially SE MN/NE
IA through the evening and overnight, with MUCAPE rising to ~1000
J/kg. Although effective shear will be only around 25-30 kts, a
stronger storm is not out of the question, with hail the main
threat.

There may be a lull in the precip for a time late tonight into
Saturday as the stronger warm advection signal/upper wave lifts
north, although weak perturbations in the flow along with the
strong moisture transport will keep the threat for at least
isolated/scattered showers/storms going through the overnight into
the morning. By later on Saturday, the cold front will approach
the region with increased chances for convection during the
afternoon/evening. The 14.12Z GFS/NAM both indicate the potential
for 1000-1500 J/kg MLCAPE and 35-45 kts of 0-6 km bulk shear.
Widespread clouds could serve to limit instability, but there is
the potential for stronger storms to fire along the cold front
Saturday afternoon with some hail/gusty winds. Locally heavy
rainfall will remain a concern until the frontal passage brings
drier air into the area Saturday night. Areal average rainfall of
around 0.75 to 1.25 inches is expected tonight through Saturday
evening, although locally higher amounts are possible.

.LONG TERM...(Sunday through Friday)
Issued at 310 PM CDT Fri Apr 14 2017

Weak surface high pressure will work in on Sunday behind the
front with very dry air filtering into the region. Temps should
warm into the 60s in most areas, aided by deep mixing to near or
above 800 mb. The deep mixing and relatively tight pressure
gradient ahead of the surface high will lead to gusty
west/northwest winds before the surface high approaches. Quiet
weather will continue into Monday with near seasonal temps in the
50s and 60s and light winds.

Long range guidance continues to show a strong shortwave with
associated surface low tracking through the region on Tuesday. The
GFS and ECMWF still display minor timing and placement differences
of this feature, and each has been fairly consistent from run to
run. Both solutions suggest strong frontogenetical forcing and above
seasonal average moisture available for widespread rain, potentially
heavy. Given the strong dynamics, this system will have to be
monitored closely for thunderstorm potential. After Tuesday's
system departs, the synoptic pattern remains active, but models
are in disagreement on details of subsequent disturbances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 600 PM CDT Fri Apr 14 2017

CIGS: periods of mvfr cigs expected through sat night - with the
lower cigs focused during higher pcpn chances. Should be able to
clear those out toward 12z sunday as a cold front pushes east of the
TAF sites.

WX/VSBYS: warm front/shortwave combo going to bring shra/ts to the
region this evening. Should see a break from the pcpn overnight,
returning Sat morning as another shortwave/cold front fire a few
more showers/storms. More widespread threat for pcpn Sat night.
Should see some vsby reductions in the pcpn, generally mvfr.

WINDS: southeast becoming south for Saturday. Pressure gradient will
keep winds relatively "up" through the night, holding fairly steady
through the better part of Sat.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...JM/Hollan
AVIATION...Rieck
Hazardous weather outlook, Apr 14, 2:42 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
342 PM CDT Fri Apr 14 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-151200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
342 PM CDT Fri Apr 14 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected tonight. Locally heavy
rainfall is possible. A few storms may also produce small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Scattered thunderstorms are also expected Saturday. A few storms
may be strong, with small hail and gusty winds possible. Locally
heavy rain is also possible. Rises on area rivers are likely, and
isolated minor flooding could occur.

The next best chance for thunderstorms will be Tuesday. It is too
early to discern whether any storms may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

JRW/JM

The radar

The La Crosse radar (KARX), 75 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Winneshiek

When
April 14, 5:45 PM CST to 11:15 PM CST
Where
Winneshiek County, 2.87 mi ESE of Decorah Muni Arpt
Reported by
CoCoRaHS
Coordinates
43.260, -91.700

Southeast of Decorah, 2.78 inches of rain fell.

Heavy Rain, Winneshiek

When
April 14, 5:45 PM CST to 11:00 PM CST
Where
Winneshiek County, 0.69 mi S of Decorah Tatro Arpt
Reported by
Public
Coordinates
43.310, -91.830

Just west of Decorah, 2.1 inches of rain fell.

Flash Flood, Winneshiek

When
April 14, 10:00 PM CST to April 15, 12:00 AM CST
Where
Winneshiek County, 1.57 mi SW of Haugendale to 1.54 mi SW of Haugendale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.252, -91.968

Heavy rains pushed Burr Oak Creek out of its banks causing damage to County Road W14 south of Ridgeway.

Flash Flood, Winneshiek

When
April 14, 10:15 PM CST to April 15, 12:15 AM CST
Where
Winneshiek County, 0.7 mi NNW of Freeport to 0.71 mi NNW of Freeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.309, -91.776

A mudslide caused by heavy rains, closed Ice Cave Road in Decorah.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688589, 688590, 688587, 688588.